Alert archive / Missouri / Flash Flood Warnings in 1999
Flash Flood Warning 78, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 11, 1999, 9:11 PM CDT for Cedar County, St. Clair County, Vernon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 1999, 9:11 PM CDT (02:11 UTC)
- Expired
- May 12, 1999, 3:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Cedar County, MO, St. Clair County, MO, Vernon County, MO
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1007 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1168 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 120211 FFWSGF MOC039-185-217-120815- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 911 PM CDT TUE MAY 11 1999 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN CEDAR COUNTY IN SOUTHWESTERN MISSOURI WESTERN ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI EASTERN VERNON COUNTY IN WEST CENTRAL MISSOURI * UNTIL 315 AM CDT * AT 908 PM DOPPLER RADAR INDICATED FLASH FLOOD PRODUCING THUNDERSTORMS FROM 5 MILES WEST OF ELDORADO SPRINGS TO BETWEEN APPLETON CITY AND OSCEOLA. THE STORMS WERE MOVING NORTHEAST AT 20 MPH. * ONE TO THREE INCHES OF RAIN HAD FALLEN IN THE WARNED AREA SINCE 700 PM. AN ADDITIONAL ONE TO TWO INCHES WILL BE POSSIBLE THROUGH 1030 PM. ALSO...AN AREA OF SHOWERS AND THUNDERSTORMS OVER EASTERN KANSAS AND OKLAHOMA WILL MOVE INTO THE WARNED COUNTIES OVERNIGHT. THIS IS A DANGEROUS SITUATION. IF CAMPING...BE PREPARED TO MOVE TO HIGHER GROUND IMMEDIATELY SHOULD FLOODING DEVELOP. MOTORISTS SHOULD AVOID ALREADY FLOODED ROADS...INCLUDING LOW WATER CROSSINGS. SEVERAL PEOPLE LOSE THEIR LIVES EACH YEAR BECAUSE THEY ATTEMPT TO CROSS FLOODED LOW WATER CROSSINGS. IF FLOODED ROADWAYS BLOCK YOUR WAY...FIND AN ALTERNATE ROUTE. SUTTON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 11, 2:21 PM CDT, 6 hours 50 minutes earlier.
Area forecast discussion, May 11, 2:21 PM CDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 221 PM CDT TUE MAY 11 1999 PRIMARY FORECAST CONCERNS: FLOODING AND SEVERE WEATHER POTENTIAL. SURFACE ANALYSIS SHOWS FRONT HUNG UP ACROSS SE KS AT 19Z. LAPS DATA SHOWS INSTABILITY POOLING IN EXTREME SE KS/SW MO WHERE THERE HAS BEEN CONSIDERABLE SUNSHINE. CAPES IN THIS AREA ARND 2000 J/KG AND LIS NEAR -6. WATER VAPOR IMAGERY SHOWS A SHORTWAVE CROSSING NM. OTHER THAN SLIGHT DIFFERENCES ON THE SPEED OF THE FRONT...MODELS IN GENERAL AGREEMENT. FOLLOWING A LITTLE CLOSER THE SLIGHTLY SLOWER NGM. EXPECT LITTLE MOVEMENT OF THE FRONT THROUGH THIS EVENING AS THE SHORTWAVE PUSHES OUT INTO THE PLAINS. ASSOCIATED N-S ORIENTED JET STREAK WILL PROVIDE A DIFFLUENT PATTERN OVER THE FRONTAL BOUNDARY BY THIS EVENING. THIS INCREASE IN DYNAMIC SUPPORT AND STEEPENING LAPSE RATES WILL BE SUFFICIENT TO INITIATE CONVECTION DURING THE MID TO LATE AFTN ACROSS WRN PORTIONS OF THE CWFA. MODERATE INSTABILITY WILL SUPPORT ISOLATED SEVERE BUT WIND FIELDS NOT LIKELY TO SUPPORT ORGANIZED SEVERE ACTIVITY. EXPECT MAIN THREAT TO TURN TO FLOOD POTENTIAL DURING THE NGT. SLOW MOVEMENT OF THE FRONT AND TRAINING OF CELLS COULD LEAD TO EXCESSIVE RAINFALL OVER WRN PORTIONS OF THE CWFA. CONVECTION LIKELY TO DIMINISH AS IT MOVES INTO THE OZARKS LATE TNGT/EARLY WED SO FLOOD THREAT WILL DECREASE TO THE E. WILL ISSUE FLASH FLOOD WATCH FOR THE THE WRN HALF OF THE CWFA FOR TNGT. PROGRESSION OF FRONT WILL BE SLOW BUT EXPECT IT TO CLEAR WRN HALF OF THE CWFA BY MID MRNG WED AND ALL AREAS BY MID AFTN. WILL HAVE TO WATCH FLOOD POTENTIAL IN ERN COUNTIES WED...ESPECIALLY IF CONVECTION REINTENSIFIES AHEAD OF THE FRONT DURING THE AFTN. PRECIPITATION AND WEAK COOL AIR ADVECTION WILL KEEP TEMPERATURES DOWN WED. HIGH PRESSURE BUILDS IN THU FOR A TRANQUIL WEATHER DAY. IN THE EXTENDED...MEAN LONGWAVE PATTERN REMAINS IN PLACE WITH TROUGH OUT WEST. WARM SECTOR STRENGTHENS ACROSS THE AREA FRI/SAT AS DEEP SSW FLOW DEVELOPS. NEXT CHANCE OF SHOWERS TO RETURN AS EARLY AS SUN AFTN BUT TIMING ON THIS IN QUESTION. CCF (FOR FORECAST COORDINATION PURPOSES ONLY) SGF TB 057/065 049/073 051 118711 JLN TB 058/067 050/075 053 118611 VIH TB 059/067 049/071 050 116721 UNO TB 060/069 051/074 051 115721 FOSTER
In the hours before
Special weather statement, May 11, 6:20 PM CDT, 2 hours 51 minutes before
KSZ073-097-101-MOZ066-077>081-088>091-093>095-101>104-120500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 620 PM CDT TUE MAY 11 1999 ...SEVERE THUNDERSTORM WATCH 250 IS IN EFFECT UNTIL MIDNIGHT FOR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL MIDNIGHT FOR THE FOLLOWING COUNTIES: IN KANSAS: BOURBON... CHEROKEE... CRAWFORD... IN MISSOURI: BARRY... BARTON... CEDAR... CHRISTIAN... DADE... DALLAS... GREENE... JASPER... LACLEDE... LAWRENCE... MCDONALD... NEWTON... POLK... STONE... TANEY... VERNON... WEBSTER... A COLD FRONT STRETCHED ACROSS EASTERN KANSAS EARLY THIS EVENING AND WILL PUSH SLOWLY INTO THE OZARKS THIS EVENING. THE AIRMASS ACROSS SOUTHWEST MISSOURI AND SOUTHEAST KANSAS HAD BECOME VERY UNSTABLE THIS AFTERNOON. SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE IN THE WATCH AREA THIS EVENING...WITH LARGE HAIL AND DAMAGING WINDS EXPECTED. SUTTON
Special weather statement, May 11, 6:20 PM CDT, 2 hours 51 minutes before
KSZ073-097-101-MOZ066-077>081-088>091-093>095-101>104-120500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 620 PM CDT TUE MAY 11 1999 ...SEVERE THUNDERSTORM WATCH 250 IS IN EFFECT UNTIL MIDNIGHT FOR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL MIDNIGHT FOR THE FOLLOWING COUNTIES: IN KANSAS: BOURBON... CHEROKEE... CRAWFORD... IN MISSOURI: BARRY... BARTON... CEDAR... CHRISTIAN... DADE... DALLAS... GREENE... JASPER... LACLEDE... LAWRENCE... MCDONALD... NEWTON... POLK... STONE... TANEY... VERNON... WEBSTER... A COLD FRONT STRETCHED ACROSS EASTERN KANSAS EARLY THIS EVENING AND WILL PUSH SLOWLY INTO THE OZARKS THIS EVENING. THE AIRMASS ACROSS SOUTHWEST MISSOURI AND SOUTHEAST KANSAS HAD BECOME VERY UNSTABLE THIS AFTERNOON. SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE IN THE WATCH AREA THIS EVENING...WITH LARGE HAIL AND DAMAGING WINDS EXPECTED. SUTTON
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:57 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 63 min |
| May 11, 8:07 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 63 min |
| May 11, 8:12 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Jasper | 63 min |
| May 11, 8:18 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 62 min |
| May 11, 8:45 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 35 min |
| May 11, 9:38 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 37 min |
| May 11, 10:14 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 46 min |
| May 12, 2:48 AM CDT | Flash Flood Warning | SGF | Christian, Stone, Taney | 4 hr |
| May 12, 2:48 AM CDT | Flash Flood Warning | SGF | Greene, Hickory, Polk | 4 hr |
| May 12, 3:01 AM CDT | Flash Flood Warning | SGF | Barton, Cedar, St. Clair, Vernon | 4 hr |
| May 12, 4:42 AM CDT | Flash Flood Warning | SGF | Dallas | 4 hr |
| May 12, 5:45 AM CDT | Flash Flood Warning | SGF | Benton | 4 hr |
| May 12, 6:51 AM CDT | Flash Flood Warning | SGF | Barton, Vernon | 6 hr |
| May 12, 6:51 AM CDT | Flash Flood Warning | SGF | Cedar, Polk, St. Clair | 6 hr |
| May 12, 6:51 AM CDT | Flash Flood Warning | SGF | Benton, Hickory | 6 hr |
| May 12, 6:51 AM CDT | Flash Flood Warning | SGF | Christian, Stone, Taney | 6 hr |
| May 12, 6:51 AM CDT | Flash Flood Warning | SGF | Dallas, Greene | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.